Kansas, 2003

Hail and Damaging Winds in Kansas, August 19, 2003

August 19, 2003 · NWS TOP · 7 events in 3 counties and zones

6 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 3:15 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 19, 3:15 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
415 PM CDT TUE AUG 19 2003

...THUNDERSTORM CHANCES AND HEAT ARE THE MAIN FORECAST CHALLENGES
THROUGH THURSDAY....

THIS MORNINGS UPPER AIR ANALYSIS SHOWED A CLOSED LOW OVER EASTERN
WY/WESTERN NE. A BROAD RIDGE WAS LOCATED ACROSS THE GREAT LAKE
STATES AND LOWER MS RIVER VALLEY. THE STRONGEST UPPER LEVEL JET WAS
LOCATED ACROSS CENTRAL CANADA. THE 18Z SURFACE MAP SHOWED AN OUTFLOW
BOUNDARY ACROSS EASTERN NEBRASKA WHILE A LEE SURFACE TROUGH
EXTENDED FROM WESTERN NEBRASKA SOUTHWARD THROUGH EASTERN CO.
HIGH-BASED THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST KANSAS.

CONVECTIVE TEMPERATURES WILL BE REACHED LATE THIS AFTERNOON ACROSS
THE FORECAST AREA. THUNDERSTORMS WILL DEVELOP ACROSS THE NORTHERN
AND WESTERN COUNTIES LATE THIS AFTERNOON AND EVENING. THE NUMEROUS
COVERAGE OF THUNDERSTORMS SHOULD REMAIN NORTH OF THE FORECAST AREA
ALONG THE SURFACE OUTFLOW BOUNDARY OVER EASTERN NEBRASKA. AT THIS
TIME I WILL KEEP SCATTERED POPS ACROSS THE WESTERN AND NORTHERN
COUNTIES WITH ISOLATED POPS ACROSS THE EAST-CENTRAL AND SOUTHERN
COUNTIES. VEERING AND INCREASING WIND PROFILES WITH HEIGHT COMBINE
WITH  CAPES AT OR ABOVE 1800 J/KG MAY ALLOW A FEW THUNDERSTORMS TO
REACH SEVERE LIMITS. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING OUTFLOW WINDS.

THE UPPER LOW OVER WESTERN NEBRASKA WILL BECOME AN OPEN WAVE AS IT
LIFTS NORTHEAST INTO MINNESOTA BY WEDNESDAY AFTERNOON. THE SOUTHERN
EXTENT OF THE UPPER LEVEL TROUGH AXIS WILL MOVE ACROSS EASTERN
KANSAS WEDNESDAY AFTERNOON. SYNOPTIC SCALE LIFT AHEAD OF THE UPPER
LEVEL TROUGH AXIS WILL IMPROVE THE ENVIRONMENT FOR THUNDERSTORM
DEVELOPMENT ACROSS EASTERN KANSAS WEDNESDAY AFTERNOON. A SURFACE
TROUGH WILL ALSO MOVE EAST ACROSS THE FORECAST AREA TOMORROW
AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE SURFACE TROUGH AXIS
SHOULD BE SUFFICIENT FOR SCATTERED THUNDERSTORMS TO DEVELOP DURING
THE AFTERNOON HOURS ACROSS THE WESTERN COUNTIES. THE THUNDERSTORMS
WILL MOVE EAST ACROSS THE REMAINDER OF THE AREA DURING THE LATE
AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES ON WEDNESDAY WILL
REACH INTO THE UPPER 90S TO AROUND 100 DEGREES. DEW POINTS AHEAD OF
THE TROUGH AXIS WILL BE IN THE UPPER 60S TO AROUND 70 DEGREES...THUS
HEAT INDEX VALUES WILL ONCE AGAIN BE IN THE 102 TO 108 DEGREE RANGE.
LOW-LEVEL COLD AIR ADVECTION ON THE WEST SIDE OF THE UPPER LEVEL
TROUGH OVER MINNESOTA WILL CAUSE A COLD FRONT TO MOVE SOUTH ACROSS
EASTERN KANSAS ON THURSDAY. THERE MAY BE ANOTHER SLIGHT CHANCE FOR
THUNDERSTORMS ALONG AND AHEAD OF THE SURFACE COLD FRONT THURSDAY
AFTERNOON. SLIGHTLY COOLER AIR WILL MOVE SOUTH ACROSS EASTERN KANSAS
ON FRIDAY. HIGH TEMPERATURES ON FRIDAY WILL BE IN THE LOWER TO MID
90S.

THE EXTENDED RANGE MODELS SHOW THE UPPER LEVEL RIDGE INTENSIFYING
ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK. EXPECT DRY CONDITIONS
THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL
WARM INTO THE MID AND UPPER 90S SUNDAY THROUGH NEXT TUESDAY. THE
UKMET AND ECMWF MODEL SOLUTION AMPLIFIES THE UPPER LEVEL RIDGE MORE
SO THAN THE GFS. IF THE UKMET AND ECMWF SOLUTIONS VERIFY HIGH
TEMPERATURES WILL BE A CATEGORY HIGHER.

.TOP...KSZ08-12>20-24>26>34-39. SEVERE THUNDERSTORM WATCH IN EFFECT
UNTIL 900 PM CDT.
Hazardous weather outlook, Aug 19, 3:58 PM CST, 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE NORTH AND WEST OF A SABETHA TO
MANHATTAN TO ABILENE LINE DURING THE EVENING HOURS. A FEW OF THESE
THUNDERSTORMS MAY REACH SEVERE LIMITS PRODUCING LARGE
HAIL...DAMAGING WIND GUSTS...DANGEROUS LIGHTNING AND BRIEF HEAVY
RAINFALL. ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE REMAINDER OF
THE REGION THIS EVENING. THE SEVERE THUNDERSTORM THREAT WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY
AND THURSDAY.

HOT TEMPERATURES WILL ALSO CONTINUE WEDNESDAY WITH AFTERNOON HEAT
INDICES OF 102 TO 107 EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING NORTH AND WEST OF A COUNCIL
GROVE TO HARVEYVILLE TO OSKALOOSA LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 19, 10:40 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1140 AM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    MUNDEN                    KS    70 MPH TSTM GUST
08/18/03   REPUBLIC

The radar

The Grand Island radar (KUEX), 118 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 19, 4:05 PM CST
Where
Washington County, 5 mi SW of Morrowville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.800, -97.233

Thunderstorm Wind, Clay

When
August 19, 4:20 PM CST
Where
Clay County, 6 mi N of Clay Center
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -97.117

Strong winds destroyed some outbuildings.

Thunderstorm Wind, Clay

When
August 19, 4:25 PM CST
Where
Clay County, 5 mi N of Clay Center
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.450, -97.117

Strong winds damaged power poles.

Thunderstorm Wind, Washington

When
August 19, 4:38 PM CST
Where
Washington County, Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -96.883

Thunderstorm Wind, Marshall

When
August 19, 6:05 PM CST
Where
Marshall County, Waterville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -96.750

Strong winds blew a few power poles down.

Thunderstorm Wind, Marshall

When
August 19, 6:07 PM CST
Where
Marshall County, Marysville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -96.650

Hail, Marshall

When
August 19, 6:25 PM CST
Where
Marshall County, 6 mi S of Home
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -96.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369045, 5369046, 5369278, 5369279, 5369280, 5369281, 5369282.